Article

A Case of Thallium Poisoning Following the Prolonged Use of a Depilatory Cream

Author and Disclosure Information

Abstract

The Journal of the A. M. A. recently published an article1 bringing to the attention of the medical profession the sale of a depilatory cream which was found to be particularly high in thallium acetate content. This article led to the correct diagnosis in the following case:

Report of Case

A white woman, aged 24, came to the Cleveland Clinic complaining of severe pain over the soles of both feet and ankles, weakness of both feet and legs, and intense burning of both feet, most marked in the third, fourth and fifth toes. She had been receiving treatment elsewhere for arthritis of both feet and ankles.

Four and one-half months prior to entering the clinic, the patient had first noticed intermittent epigastric pains which gradually increased in severity to sharp, cramplike pains throughout the entire abdomen. These pains were associated with nausea, several attacks of vomiting, loss of appetite and substernal pain, but were unrelated to the taking of food. Two months after the onset, the abdominal pain subsided and the patient first noticed burning and numbness of the third, fourth and fifth toes of both feet. The onset of this numbness and burning was insidious and at first was apparent only while the patient was bathing. As the numbness increased and the burning became intense and almost constant there developed an increased sensitivity of the skin over the soles of both feet, the outer three toes, the dorsum of the feet, and the anterior surfaces of the ankles and. . .


 

References

Next Article: